Alert archive / Iowa / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 64, NWS Omaha, NE
NWS Omaha, NE issued this severe thunderstorm warning at Apr 19, 2017, 7:28 PM CDT for Harrison County, Shelby County, Iowa. It was in force for 32 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Apr 19, 2017, 7:28 PM CDT (00:28 UTC)
- Expired
- Apr 19, 2017, 8:00 PM CDT
- In force
- 32 min
- Issued by
- NWS Omaha, NE
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Harrison County, IA, Shelby County, IA
The radar
The Omaha radar (KOAX), 95 km from the middle of the area, began a volume at 00:27 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 19, 7:40 PM CDT | HAIL 1 | Panama, IA | HAIL MOSTLY DIME TO NICKEL SIZE...BUT SOME UP TO QUARTER SIZE. |
| Apr 19, 7:41 PM CDT | HAIL 1.75 | 3 S Defiance, IA | |
| Apr 19, 7:42 PM CDT | HAIL 0.88 | Panama, IA | HAIL UP TO NICKEL SIZE |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 12 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Apr 19, 3:23 PM CDT | Tornado Watch | SPC | 7 hr |
The nearest sounding before it
Omaha, NE (KOAX), launched 00:00Z, 0.5 hours before the alert went out and 95 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 38 J/kg
- Mixed-layer CIN
- -269 J/kg
- Mixed-layer LCL
- 820 m above ground
- 0-6 km bulk shear
- 70 kt
- 0-1 km storm-relative helicity
- 222 m²/s²
- 0-3 km storm-relative helicity
- 238 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 2.5
The text
As transmitted.
778
WUUS53 KOAX 200028
SVROAX
IAC085-165-200100-
/O.NEW.KOAX.SV.W.0064.170420T0028Z-170420T0100Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Omaha/Valley Nebraska
728 PM CDT WED APR 19 2017
The National Weather Service in Omaha has issued a
* Severe Thunderstorm Warning for...
Northeastern Harrison County in southwestern Iowa...
Shelby County in southwestern Iowa...
* Until 800 PM CDT
* At 728 PM CDT, a severe thunderstorm was located 9 miles northeast
of Logan, or 25 miles southwest of Denison, moving east at 35 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Harlan, Earling, Irwin, Defiance, Woodbine, Panama, Portsmouth,
Westphalia, Kirkman and Schaben Park.
This includes Highway 59 IN Iowa between mile markers 80 and 89.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
A tornado watch remains in effect until 1000 PM CDT for southwestern
Iowa.
LAT...LON 4164 9572 4181 9572 4187 9514 4186 9510
4167 9509 4161 9510
TIME...MOT...LOC 0028Z 254DEG 34KT 4172 9565
HAIL...1.00IN
WIND...60MPH
$$
FOBERT2 follow-up statements
651
WWUS53 KOAX 200048
SVSOAX
Severe Weather Statement
National Weather Service Omaha/Valley Nebraska
748 PM CDT WED APR 19 2017
IAC085-200057-
/O.CAN.KOAX.SV.W.0064.000000T0000Z-170420T0100Z/
Harrison IA-
748 PM CDT WED APR 19 2017
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN HARRISON COUNTY
IS CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore, the warning has been cancelled.
A tornado watch remains in effect until 1000 PM CDT for southwestern
Iowa.
LAT...LON 4163 9546 4184 9546 4187 9514 4186 9510
4167 9509 4161 9510
TIME...MOT...LOC 0047Z 263DEG 43KT 4174 9534
$$
IAC165-200100-
/O.CON.KOAX.SV.W.0064.000000T0000Z-170420T0100Z/
Shelby IA-
748 PM CDT WED APR 19 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 800 PM CDT
FOR NORTHERN SHELBY COUNTY...
At 747 PM CDT, a severe thunderstorm was located 4 miles southeast of
Earling, or 18 miles south of Denison, moving east at 35 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Harlan, Earling, Irwin, Defiance, Westphalia and Kirkman.
This includes Highway 59 IN Iowa between mile markers 80 and 89.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
A tornado watch remains in effect until 1000 PM CDT for southwestern
Iowa.
LAT...LON 4163 9546 4184 9546 4187 9514 4186 9510
4167 9509 4161 9510
TIME...MOT...LOC 0047Z 263DEG 43KT 4174 9534
HAIL...1.00IN
WIND...60MPH
$$
FOBERT730
WWUS53 KOAX 200058
SVSOAX
Severe Weather Statement
National Weather Service Omaha/Valley Nebraska
758 PM CDT WED APR 19 2017
IAC165-200108-
/O.EXP.KOAX.SV.W.0064.000000T0000Z-170420T0100Z/
Shelby IA-
758 PM CDT WED APR 19 2017
...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN SHELBY COUNTY WILL
EXPIRE AT 800 PM CDT...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning will be allowed to expire. However small hail
and gusty winds are still possible with this thunderstorm.
A tornado watch remains in effect until 1000 PM CDT for southwestern
Iowa.
LAT...LON 4163 9546 4184 9546 4187 9514 4186 9510
4167 9509 4161 9510
TIME...MOT...LOC 0058Z 254DEG 34KT 4177 9522
$$
FOBERTWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Omaha, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 19, 7:04 PM CDT, 24 minutes earlier.
Area forecast discussion, Apr 19, 7:04 PM CDT, 24 minutes before
Area Forecast Discussion National Weather Service Omaha/Valley NE 704 PM CDT Wed Apr 19 2017 .SHORT TERM...(Tonight through Saturday) Issued at 230 PM CDT Wed Apr 19 2017 Main concern is potential for severe thunderstorms through the evening hours. The atmosphere has continued to destabilize as temperatures south of the warm front warmed into the 70s. Meanwhile, northeast Nebraska was only in the mid to upper 40s. Surface low will track northeast this evening, probably reaching southeast Minnesota by just after midnight. The strong to severe storms should exit our area prior to 11 pm, but some high based showers still seem possible behind the front has depicted by recent experimental HRRR and experimental HRRR model output. Recent RAP model runs however are dry. Will maintain some low POPs for now well behind the front into the early morning hours. Look for northwest winds and lows in the 40s overnight. After tonight, we have a dry forecast until Friday afternoon. After the shortwave energy moves through tonight, we should see mid level ridging move in from the west. But at the same time, a trough will be digging from British Columbia Canada into western Colorado. Cool high pressure at the surface should build over eastern Nebraska and southwest Iowa Thursday, then move east. Current model guidance is not in exact agreement, but it appears that a Rex Block pattern should develop over the northern and central parts of the Plains, with the mid level low portion of the block slowly tracking east across Kansas and Missouri Friday through Saturday. Some precipitation, which may be locally heavy, should affect about the southern half of the forecast area. Highest chances are from Friday night into Saturday morning. High temperatures both Friday and Saturday are expected to be in the upper 50s to mid 60s. .LONG TERM...(Saturday night through Wednesday) Issued at 230 PM CDT Wed Apr 19 2017 Temperatures will moderate to highs in the upper 60s to around 70 for Sunday, then mainly lower 70s for Monday. Rain chances look fairly low on those days, except in northeast Nebraska. It looks like the main precipitation shield with a low pressure system moving through the region should stay up across the Dakotas and Minnesota. Another couple of systems will move through the mid part of the country next week. One will be Tuesday night into Wednesday, with another Wednesday night into Friday. The late week system looks cool, but not cool enough for any snow in our area. && .AVIATION...(For the 00Z TAFS through 00Z Thursday evening) Issued at 639 PM CDT Wed Apr 19 2017 Line of thunderstorms will affect KOMA and KLNK early in the TAF period...otherwise IFR/LIFR cigs at KOFK will wrap southeast with increasing northwest winds 10 to 20kts. Cigs should improve Thursday morning with VFR conditions Thursday afternoon. && .OAX WATCHES/WARNINGS/ADVISORIES... NE...None. IA...None. && SHORT TERM...Miller LONG TERM...Miller AVIATION...Zapotocny
Hazardous weather outlook, Apr 19, 3:33 PM CDT, 3 hours 55 minutes before
Hazardous Weather Outlook National Weather Service Omaha/Valley NE 333 PM CDT Wed Apr 19 2017 IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034- 042>045-050>053-065>068-078-088>093-201045- Monona-Harrison-Shelby-Pottawattamie-Mills-Montgomery-Fremont- Page-Knox-Cedar-Thurston-Antelope-Pierce-Wayne-Boone-Madison- Stanton-Cuming-Burt-Platte-Colfax-Dodge-Washington-Butler- Saunders-Douglas-Sarpy-Seward-Lancaster-Cass-Otoe-Saline- Jefferson-Gage-Johnson-Nemaha-Pawnee-Richardson- 333 PM CDT Wed Apr 19 2017 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST IOWA...WEST CENTRAL IOWA...EAST CENTRAL NEBRASKA...NORTHEAST NEBRASKA AND SOUTHEAST NEBRASKA. .DAY ONE...TONIGHT AND THURSDAY A tornado watch has been issued for southwest Iowa and parts of eastern Nebraska, which is in effect until 10 pm. Storms could produce large hail and damaging winds. There is also some potential for tornadoes. The storms may form into a line, with that line moving eastward through the evening. A moist and unstable environment, in combination with adequate wind shear, will be in place this afternoon and into the evening. This should allow development of some supercell type storms. .DAYS TWO THROUGH SEVEN...THURSDAY NIGHT THROUGH WEDNESDAY The probability for hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotters should be alert and ready for activation. Follow your local activation guidelines. Please send us reports of any severe weather you may observe.
In the hours before
Local storm report, Apr 19, 6:38 PM CDT, 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
638 PM CDT WED APR 19 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0635 PM HAIL 2 S CEDAR CREEK 41.01N 96.09W
04/19/2017 M0.88 INCH CASS NE TRAINED SPOTTER
&&
DERGANLocal storm report, Apr 19, 6:40 PM CDT, 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
640 PM CDT WED APR 19 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0637 PM HAIL 4 S DOUGLAS 40.53N 96.39W
04/19/2017 M1.00 INCH OTOE NE FIRE DEPT/RESCUE
&&
DERGANLocal storm report, Apr 19, 6:52 PM CDT, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
652 PM CDT WED APR 19 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0637 PM HAIL 4 S DOUGLAS 40.53N 96.39W
04/19/2017 E1.00 INCH OTOE NE EMERGENCY MNGR
&&
DPEARSONSpecial weather statement, Apr 19, 6:57 PM CDT, 31 minutes before
Special Weather Statement
National Weather Service Omaha/Valley Nebraska
657 PM CDT WED APR 19 2017
IAZ043-055-NEZ034-045-200030-
Monona IA-Harrison IA-Burt NE-Washington NE-
657 PM CDT WED APR 19 2017
...Special Weather Statement...
At 656 PM CDT, Doppler radar was tracking a strong thunderstorm near
Modale, or 26 miles north of Omaha, moving east at 35 mph.
Half inch hail will be possible with this storm.
Locations impacted include...
Blair, Logan, Mondamin, Modale, Pisgah, Woodbine, Magnolia, Schaben
Park and Willow Lake Recreation Area.
This includes the following highways...
Highway 30 IN Nebraska near mile marker 450.
Highway 75 IN Nebraska between mile markers 117 and 120.
Interstate 29 between mile markers 79 and 89.
A tornado watch remains in effect until 1000 PM CDT for southwestern
and west central Iowa...and east central Nebraska.
LAT...LON 4162 9564 4153 9621 4159 9624 4187 9589
4187 9567 4186 9564 4171 9563
TIME...MOT...LOC 2356Z 250DEG 32KT 4165 9606
MAYESSpecial weather statement, Apr 19, 7:01 PM CDT, 27 minutes before
Special Weather Statement
National Weather Service Omaha/Valley Nebraska
701 PM CDT WED APR 19 2017
IAZ090-091-NEZ067-068-091-200045-
Page IA-Fremont IA-Cass NE-Otoe NE-Nemaha NE-
701 PM CDT WED APR 19 2017
...Significant Weather Advisory for FREMONT...SOUTHWESTERN PAGE...
NORTHEASTERN NEMAHA...EASTERN OTOE AND SOUTHEASTERN CASS COUNTIES
UNTIL 745 PM CDT...
At 701 PM CDT, Doppler radar was tracking a strong thunderstorm 4
miles north of Lorton, or 36 miles northwest of Tarkio, moving east
at 35 mph.
Dime size hail and winds in excess of 30 mph will be possible with
this storm.
Locations impacted include...
Nebraska City, Shenandoah, Hamburg, Sidney, Farragut, Riverton,
Union, Lorton, Thurman, Dunbar, Otoe, Camp Catron and Waubonsie State
Park.
This includes the following highways...
Highway 2 IN Nebraska between mile markers 493 and 508.
Highway 59 IN Iowa between mile markers 1 and 19.
Highway 75 IN Nebraska between mile markers 42 and 59.
Interstate 29 between mile markers 1 and 20.
A tornado watch remains in effect until 1000 PM CDT for southwestern
Iowa...and southeastern Nebraska.
LAT...LON 4059 9565 4058 9568 4056 9567 4056 9569
4057 9568 4058 9569 4059 9576 4058 9578
4056 9577 4055 9615 4079 9613 4087 9538
4058 9535
TIME...MOT...LOC 0001Z 261DEG 31KT 4067 9601
FOBERTSpecial weather statement, Apr 19, 7:15 PM CDT, 13 minutes before
Special Weather Statement
National Weather Service Omaha/Valley Nebraska
715 PM CDT WED APR 19 2017
NEZ068-090-091-200100-
Otoe NE-Johnson NE-Nemaha NE-
715 PM CDT WED APR 19 2017
...Significant Weather Advisory for SOUTHEASTERN JOHNSON...NEMAHA AND
SOUTHEASTERN OTOE COUNTIES UNTIL 800 PM CDT...
At 714 PM CDT, Doppler radar was tracking a strong thunderstorm near
Tecumseh, or 28 miles east of Beatrice, moving east at 35 mph.
Nickel size hail and winds in excess of 30 mph will be possible with
this storm.
Locations impacted include...
Auburn, Tecumseh, Peru, Johnson, Nemaha, Brownville, Brock, Elk
Creek, Julian, Brownville State Recreation Area, 7 Miles South Of
Auburn and 8 Miles South Of Johnson.
This includes the following highways...
Highway 136 in Nebraska between mile markers 207 and 240.
Highway 75 IN Nebraska between mile markers 20 and 37.
A tornado watch remains in effect until 1000 PM CDT for southeastern
Nebraska.
LAT...LON 4042 9633 4054 9577 4052 9575 4052 9570
4056 9569 4056 9567 4052 9565 4051 9569
4047 9569 4046 9564 4042 9566 4034 9562
4031 9566 4030 9557 4027 9556 4027 9629
TIME...MOT...LOC 0014Z 258DEG 34KT 4035 9622
FOBERTThe office that day
Everything else NWS Omaha, NE issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 19, 7:01 PM CDT | Special Weather Statement | OAX | Fremont | 44 min |
| Apr 19, 7:44 PM CDT | Special Weather Statement | OAX | Page | 46 min |
| Apr 19, 9:10 PM CDT | Special Weather Statement | OAX | Page | 50 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.